After last week’s conversation about Listerine as bug repellent, a reader writes in with yet another at-home use for the mouthwash. Plus: B-12 shots improve neurological symptoms, and sleep aids for older adults.

Share story

Q: I know from personal experience how annoying eczema can be. My hands and face get red, itchy spots. To control it, I put amber Listerine on a cotton ball and dab it on the area with the eczema several times a day. It is not a cure, but it does control the itching.

A: Doctors do not know what causes eczema (atopic dermatitis). There are growing suspicions that disruption of the microbial ecology of the skin could play an important role.

Listerine contains several essential oils that have both antibacterial and antifungal activity. That may explain your success with this unorthodox use of mouthwash.

Q: You have written that diphenhydramine in “PM” pain medications can be risky for older people. I take a medication that contains doxylamine. No pharmacist has ever told me that this might be a problem. However, a psychologist specializing in memory problems told me that I would be better off with a prescription sleeping pill. What do you think?

Most Read Life Stories

Unlimited Digital Access. $1 for 4 weeks.

A: Both doxylamine and diphenhydramine are sedating antihistamines. They have anticholinergic effects that can cause problems for older people. Acetylcholine (ACh) is a brain neurochemical that is essential for memory and many other neurological functions. Anticholinergic drugs can interfere with the action of ACh.

Although many older people use such products to help them sleep, both are considered potentially inappropriate for the elderly (International Journal of Clinical Pharmacy, August 2017). Unfortunately, some prescription sleeping pills, such as zolpidem, may affect memory and balance, and put people at risk for falls and fractures (Expert Review of Clinical Pharmacology, January 2014). As a result, they may not be a good substitute for doxylamine.

You can learn more about medications that may be dangerous for senior citizens from our “Guide to Drugs and Older People.” Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped, self-addressed envelope to: Graedons’ People’s Pharmacy, No. O-85, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.

Q: In 2016, I was admitted to the hospital with numbness in my groin, legs, arms and hands. A week of blood work and CT scans did not show a reason for the problem. After that week I was released with no treatment and no improvement.

I subsequently reviewed my blood tests and noticed that my vitamin B-12 level was extremely low. I went to my primary-care doctor, who started giving me B-12 shots. The problem cleared up within a couple of weeks. I continue the shots today and have had no further trouble with this.

A: Inadequate vitamin B-12 levels can trigger neurological problems, such as numbness and tingling (BMC Research Reports, Sept. 18, 2015). Vegans, who consume no animal products whatsoever, are at particular risk of this condition. Patients who have had gastric-bypass surgery also are vulnerable to this vitamin deficiency and usually need supplements (GE Portuguese Journal of Gastroenterology, April 2018).

You might ask your doctor if you could switch to oral vitamin B-12 supplements. Some research suggests that this can be as effective as shots but less expensive (Cochrane Database of Systematic Reviews, March 15, 2018).